Advertisement

Drug Safety

, Volume 5, Issue 6, pp 455–457 | Cite as

IgE-Mediated Drug Fever Due to Histamine H2-Receptor Blockers

  • Atsushi Hiraide
  • Toshiharu Yoshioka
  • Susumu Ohshima
Case Reports Drug Experience

Summary

Drug-induced fever due to histamine H2-receptor blockers was experienced by a 55-year-old man. The patient became febrile 5 days after receiving cimetidine, and continued to be febrile until the drug was stopped. His maximum body temperature was above 40°C. Challenge tests with cimetidine and ranitidine showed that the fever was caused by the H2-blocker.

The patient’s serum IgE concentration increased markedly to 2590 IU/ml 10 days after admission, and skin tests for cimetidine and ranitidine were positive. Lymphocyte stimulation tests were positive for both drugs (stimulation indices: 193% for cimetidine and 325% for ranitidine).

Cimetidine-induced fever has generally been thought to be due to a direct effect on the thermoregulatory centre in the hypothalamus, on the basis of experimental studies of the injection of cimetidine to the cerebral ventricles. However, clinical evidence has not excluded an allergic involvement in this type of drug-induced fever. This patient’s fever was proven to be due to administration of the H2-blocker, and the mechanism of action was IgE-mediated.

Keywords

Cimetidine Ranitidine Stimulation Index Alcoholic Liver Cirrhosis Lymphocyte Stimulation Test 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Kandasamy SB, Williams BA. Hypothermic and antipyretic effects of ACTH (1–24) and α-melanotropin in guinea-pigs. Neuropharmacology 23: 49–53, 1984PubMedCrossRefGoogle Scholar
  2. Katz DH. Regulation of the IgE system: experimental and clinical aspects. Allergy 39: 81–106, 1984PubMedCrossRefGoogle Scholar
  3. Kitami K, Yamaguchi K. Diagnosis of drug allergy using peripheral blood lymphocytes. Clinical Immunology (Japan) 15: 727–736, 1983Google Scholar
  4. Lipsky BA, Hirschmann JV. Drug fever. Journal of the American Medical Association 245: 851–854, 1981PubMedCrossRefGoogle Scholar
  5. Nistico G, Rotiroti D, de Sarro A, Naccari F. Mechanism of cimetidine-induced fever. Lancet 2: 265–266, 1978PubMedCrossRefGoogle Scholar
  6. Ramboer C. Drug fever with cimetidine. Lancet 2: 330–331, 1978CrossRefGoogle Scholar
  7. Wide L, Porath J. Radioimmunoassay of proteins with the use of Sephadex-coupled antibodies. Biochimica et Biophysica Acta 130: 257–260, 1966CrossRefGoogle Scholar

Copyright information

© Adis International Limited 1990

Authors and Affiliations

  • Atsushi Hiraide
    • 1
  • Toshiharu Yoshioka
    • 1
  • Susumu Ohshima
    • 2
  1. 1.Department of TraumatologyOsaka University Medical SchoolFukushima-ku OsakaJapan
  2. 2.Department of SurgeryKansai Rohsai HospitalAmagasaki, HyogoJapan

Personalised recommendations